Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Grand Forks, ND

April 18, 2004Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2004, 7:47 AM CDT for Wadena County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 7:47 AM CDT (12:47 UTC)
Expired
Apr 18, 2004, 8:15 AM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wadena County, MN

The radar

The Duluth radar (KDLH), 209 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS53 KFGF 181247
SVRFGF
MNC159-181315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
747 AM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA

* UNTIL 815 AM CDT.

* AT 740 AM...THE WADENA COUNTY SPOTTERS REPORTED A SEVERE           
  THUNDERSTORM OVER WADENA...OR ABOUT 45 MILES EAST OF   FERGUS      
  FALLS...MOVEMENT WAS TO THE EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  ALDRICH AT 750 AM AND
  OYLEN AT 800 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4653 9512 4629 9512 4646 9441 4671 9477

$$

DTR/06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 18, 3:00 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 AM CDT SUN APR 18 2004

FCST CHALLENGE...SEVERE WEATHER THREAT IN WCNTRL MN AND JUST WHERE
DOES THE DEFORMATION ZONE RAIN BAND SET UP THIS AFTN/EVE.

.SHORT TERM...
PREFER GFS/NGM/CANADIAN SOLN TO SYSTEM WHICH HAS LOW TAKING A
SLIGHTLY FARTHER NORTHWEST TRACK THAN THE ETA AND IS SLIGHTLY
STRONGER WITH SFC/500 MB FEATURES.  ETA QPF ALSO LOOKS SUSPECT AS 00Z RUN
CHANGES FROM PREV RUNS IN NOT SHOWING A WELL DEFINED DEF ZONE PCPN
NORTHWEST OF UPR LOW.  WELL ADVERTISED STRONG 850 MB WARM ADVECTION
GOING ON ATTM...WITH TWO AREAS OF THUNDERSTORMS.  ONE FORMED OVER SE
MN INTO WISCONSIN ON NOSE OF 50-60 LOW LEVEL JET AND NORTH OF STRONG
WARM FRONT.  OTHER IS SMALL CLUSTER IN NE SD ON LEFT QUAD OF 45-50KT
LOW LEVEL JET.  AIRMASS DESTABILIZATION CONTINUES INTO THE MID
MORNING AS 850 MB WARM FRONT MAKES IT NORTH INTO SE ND AND WCNTRL
MN.  OTHERWISE BISMARCK RADAR SHOWS SCT SHOWERS MOVING INTO CNTRL/NE
ND BUT COVERAGE IS NOT WIDESPREAD ATTM.

FEEL FOR THIS MORNING...SCT TRW WILL MOVE INTO SE ND/WCNTRL MN WITH
ISOLD HAIL POSSIBLE...AND SCT SHOWERS WILL CONTINUE TO MOVE INTO NE
ND.

06Z RUC IS ACTUALLY FARTHER NORTHWEST WITH LOW THAN ANY
MODEL...HAVING IT NEAR SISSESTON SD AT 18Z...WHICH WOULD BE CLOSEST
TO NGM TRACK.  THIS TRACK WOULD HAVE THE LOW GOING NEAR THE
FFM-WADENA AREAS THIS AFTN.  SFC WARM FRONT SHOULD SNEEK INTO FAR
SOUTHEASTERN AREAS WITH 70S REAL CLOSE TO THIS AREA.  TIGHT TEMP
GRADIENT NO DOUBT.  FEEL SVR THREAT REAL POSSIBLE AGAIN MIDDLE TO
LATE AFTN ALONG THE LOW/WARM FRONT TRACK ESPECIALLY IF THERE IS SOME
SUN WHICH ACCORDING TO SATELLITE THERE IS A GOOD CHANCE.
FOR THIS REASON WILL MENTION SVR WORDING IN THE FFM-WADENA AREAS
TODAY.

AS LOW AND 500 MB TROUGH DEEPENS A BIT...EXPECT BAND OF SOLID RAIN
TO FORM THIS AFTN AND CONTINUE INTO THE EVENING FROM SCNTRL ND INTO
NE ND/NW MN.  RAIN BAND WILL SHIFT SOUTH AS LOW DEPARTS
TONIGHT...THEN EXITS FAR EASTERN FCST AREA BY MID MONDAY MORNING.

.LONG TERM...
CLEARING COMMENCES RATHER QUICKLY MONDAY FROM WEST TO EAST...WITH
HIGH PRESSURE MOVING OVERHEAD MONDAY NIGHT.  MODELS IN AGGREMENT IN
BRINGING NEXT 500 MB SYSTEM INTO SD TUESDAY SPREADING SHOWERS INTO
SRN ND/WCNTRL MN TUES AFTN AND OVER THE ENTIRE AREA TUES NIGHT.

REST OF THE EXTENDED WED-SAT WAS NOT CHANGED AS 00Z GFS SOLN
DIFFERENT FROM CANADIAN/ECMWF.   TEMP GRIDDS BLEND WELL SO MADE ONLY
A FEW COSMETIC CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Apr 18, 6:35 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CDT SUN APR 18 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
635 AM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL...OVER PARTS OF WEST CENTRAL MINNESOTA EARLY THIS MORNING AND
AGAIN MIDDAY THROUGH LATE AFTERNOON.  THE THREAT FOR SEVERE WEATHER
MAINLY COVERS OTTERTAIL...GRANT...AND WADENA COUNTIES IN MINNESOTA.
OVER SOUTHEAST NORTH DAKOTA AND THE REMAINDER OF THE LAKES REGION OF
WEST CENTRAL MINNESOTA...SOUTH OF A LISBON TO FARGO TO BEMIDJI
LINE...SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH A SLIGHT
CHANCE THAT THESE MAY APPROACH SEVERE LIMITS.

LOW PRESSURE WILL MOVE TO NEAR SISSESTON SOUTH DAKOTA BY EARLY
AFTERNOON AND THEN TO NEAR DULUTH BY MIDNIGHT.  VERY WARM AND MOIST
AIR WILL FLOW NORTH INTO WEST CENTRAL MINNESOTA THIS MORNING AND
AFTERNOON. A LARGE TEMPERATURE CONTRAST WILL DEVELOP NEAR THIS
SYSTEM WITH HIGHS IN THE 80S SOUTH OF THE WARM FRONT OVER THE
SOUTHERN ONE HALF OF MINNESOTA WHILE TEMPERATURES OVER FAR NORTHWEST
MINNESOTA AND NORTHEAST NORTH DAKOTA WILL BE IN THE 40S AND 50S.

THE THREAT FOR SEVERE WEATHER WILL END BY 6 PM AS COOLER AIR
MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FEGUS FALLS...ELBOW
LAKE...AND WADENA AREAS TODAY. IF WARMER AIR GETS FARTHER NORTH THAN
ANTICIPATED...THEN SPOTTERS MAY BE NEEDED AS FAR NORTH AS FARGO AND
DETROIT LAKES THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:57 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.